Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 130, NWS Topeka, KS

July 23, 2013Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 23, 2013, 12:58 PM CDT for Cloud County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2013, 12:58 PM CDT (17:58 UTC)
Expired
Jul 23, 2013, 1:30 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2048 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2048 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:20 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 23, 12:20 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1220 PM CDT TUE JUL 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 356 AM CDT TUE JUL 23 2013

FAIRLY STRONG NORTHWESTERLY H5 FLOW...CONSIDERING THE MID SUMMER
TIME PERIOD...CURRENTLY OVER THE FORECAST AREA BETWEEN THE MID
LEVEL HIGH OVER THE DESERT SOUTHWEST AND AN UPPER TROUGH LOCATED
NORTH OF THE GREAT LAKES REGION. TWO AREAS OF CONVECTION ARE
APPARENT ON RADAR...WITH AN AREA OF WEAK THUNDERSTORMS OVER
CENTRAL KANSAS...AND A MORE ORGANIZED COMPLEX OF STORMS CURRENTLY
IN C NEBRASKA. GENERALLY EXPECT THE WEAK THUNDERSTORMS OVER
CENTRAL KANSAS TO WEAKEN WHILE STAYING SLIGHTLY WEST OF THE
FORECAST AREA. THE FOCUS WOULD THEN SHIFT TO THE MCS DRIVING ESE
ACROSS C/S NEBRASKA. FORWARD PROPAGATING CORFIDI VECTORS WOULD
INDICATE THAT THE STORMS WILL CONTINUE THEIR PATH TO THE
ESE...PERHAPS BRINGING SOME EARLY MORNING THUNDERSTORMS TO THE
NORTHERN ROW OR TWO OF COUNTIES...WITH THE BEST CHANCES FOR
MORNING PRECIP BEING IN THE FAR NORTHEASTERN CORNER OF KANSAS.
MODELS HAVE BEEN HAVING TROUBLE RESOLVING MCS DEVELOPMENT THE
PREVIOUS COUPLE NIGHTS...SO WILL TAKE THEIR SOLUTIONS WITH A GRAIN
OF SALT. 4KM WRF-NMM WOULD SUGGEST THE COMPLEX WILL FALL APART AS
IT APPROACHES THE CWA...WHILE THE HRRR SUGGESTS IT WILL MAINTAIN
ITSELF IN SOME RESPECT TO THE NORTHERN TIER OF COUNTIES. CURRENTLY
WILL SIDE MORE WITH THE HRRR...AS RADAR TRENDS OVER THE PAST
COUPLE HOURS SHOW THE COMPLEX STILL STRONG AND ORGANIZED AS IT
MOVES ACROSS C NEBRASKA. IT ALSO SEEMS TO BE MAINTAINED ALONG THE
LEADING EDGE OF A 20 TO 30 KT 850 MB JET...WITH MAXIMIZED LOW
LEVEL CONVERGENCE RUNNING NW TO SE ACROSS C/S NEBRASKA. BETWEEN
THAT LINE OF MAXIMIZED LOW LEVEL CONVERGENCE AND THE
AFOREMENTIONED CORFIDI VECTORS...HAVE KEPT THE HIGHEST POPS
THROUGH THE MORNING HOURS ALONG AND NORTH OF INTERSTATE 70...WITH
POPS INCREASING TOWARD THE NORTHEAST PART OF KS.

EXACT THUNDERSTORM DEVELOPMENT FOR TUESDAY AFTERNOON IS SOMEWHAT
UNCERTAIN...AS THE DECAYING MCS WILL LIKELY LEAVE A REMNANT OUTFLOW
BOUNDARY ACROSS THE CWA AS IT CONTINUES ESE. THE REMNANT BOUNDARY
COULD BE THE IMPETUS FOR MORE THUNDERSTORM DEVELOPMENT LATER TODAY
WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED. IN THE UNLIKELY CASE THAT
THE OFB SLIDES COMPLETELY THROUGH THE AREA AND SETS UP SOUTH OF THE
CWA IT COULD DECREASE CHANCES FOR RAIN LATER TODAY...HOWEVER THE
GENERAL THOUGHT IS THAT THAT BOUNDARY WILL REMAIN SOMEWHERE IN
NORTHEAST KANSAS. ASIDE FROM THE MAXIMIZED CONVERGENCE ALONG THE
BOUNDARY MODELS WOULD SUGGEST AN EMBEDDED VORTICITY MAXIMUM IN THE
NORTHWEST H5 FLOW. AS THIS VORT MAX SLIDES THROUGH THE AREA IT
SHOULD BRING INCREASED CHANCES FOR THUNDERSTORMS LATER THIS
AFTERNOON. GIVEN GOOD INSTABILITY IN THE FORM OF ROUGHLY 3000 J/KG
OF MIXED LAYER CAPE AND 0-6 BULK SHEAR VALUES OF PERHAPS 40
KTS...THE INGREDIENTS WILL BE PRESENT FOR SOME OF THESE AFTERNOON
THUNDERSTORMS TO BECOME STRONG TO SEVERE. THE MAIN HAZARDS WOULD BE
HAIL AND WIND...AS WELL AS HEAVY RAIN. EXPECT THESE STORMS TO FORM
INTO A COMPLEX BY SUNSET...AND MOVE SOUTHEASTWARD INTO WESTERN
MISSOURI DURING THE OVERNIGHT HOURS.

TEMPERATURE FORECAST FOR TUESDAY IS ALSO SOMEWHAT QUESTIONABLE AS
THAT OUTFLOW BOUNDARY FROM THE MORNING MCS WILL LIKELY DICTATE WHERE
THE WARMER TEMPS WILL BE LOCATED...VS COOLER TEMPS BEHIND THE
BOUNDARY. HAVE GONE WITH A FORECAST THE REFLECTS THE OFB ALONG WITH
ANY CLOUD DEBRIS FROM THE MCS TO REMAIN ALONG AND NORTH OF I
70...WITH WARMER TEMPS...INTO THE LOWER TO MID 90S ALONG AND SOUTH
OF THE INTERSTATE. THIS FORECAST COULD CHANGE BASED ON HOW
PROGRESSIVE THAT BOUNDARY AND ANY LINGERING CLOUD COVER MAY BE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 356 AM CDT TUE JUL 23 2013

A LONGER WAVE LENGTH UPPER LEVEL TROUGH WILL REMAIN NEARLY
STATIONARY ACROSS THE EAST CENTRAL CONUS. THIS UPPER AIR PATTERN
WILL CAUSE THE FLOW AT MID AND UPPER LEVELS TO REMAIN
NORTHWESTERLY ACROSS THE PLAINS. A SERIES OF SHORTER WAVE-LENGTH
UPPER LEVEL TROUGHS WILL ROUND THE UPPER LEVEL RIDGE ACROSS THE
WESTERN CONUS AND DIG SOUTHEAST ACROSS THE CENTRAL PLAINS THROUGH
THE FORECAST PERIOD.

WEDNESDAY...THE FIRST H5 TROUGH WILL MOVE SOUTHEAST ACROSS NE INTO
MO WEDNESDAY MORNING. AN MCS OR COMPLEX OF THUNDERSTORMS MAY BE
ONGOING DURING THE MORNING HOURS. HOWEVER...THE STRONGER ASCENT
AHEAD OF THIS H5 TROUGH MAY REMAIN JUST NORTH AND EAST OF THE CWA. A
SURFACE OUTFLOW BOUNDARY/COLD FRONT SHOULD PUSH SOUTH AND SOUTHWEST
ACROSS THE CWA DURING THE MORNING HOURS. THE AFTERNOON MAY REMAIN
DRY AS THE BEST SURFACE CONVERGENCE WILL REMAIN SOUTH AND WEST OF
THE CWA DURING THE AFTERNOON HOURS. HIGHS WILL ONLY REACH THE MID
80S.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT....THE NEXT H5 TROUGH MAY
DIG SOUTHEAST ACROSS THE PLAINS THURSDAY INTO FRIDAY MORNING. BOTH
THE ECMWF AND GFS SHOW AN MCS DEVELOPING ACROSS THE HIGH PLAINS OF
EASTERN CO AND TRACKING SOUTHEAST ACROSS WESTERN KS INTO SOUTHERN KS
AND NORTHERN OK. THE CWA MAY REMAIN ON THE NORTH EDGE OF THIS MCS
TRACK. IF THE MCS DEVELOPS FARTHER NORTH...THEN THE CWA MAY SEE A
GREATER CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY MORNING.
THIS WILL BE MORE OF A MESOSCALE FORECAST AND FOR NOW I JUST WENT
WITH CHANCE POPS. HIGHS MAY WARM BACK INTO THE UPPER 80S TO AROUND
90 DEGREES THURSDAY AFTERNOON.

FRIDAY THROUGH SUNDAY...OUTFLOW BOUNDARIES AND WEAK UPPER LEVEL
TROUGHS DIGGING SOUTHEAST ACROSS THE PLAINS MAY PROVIDE ENOUGH
ASCENT FOR AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS THROUGH THE
PERIOD. HIGHS SHOULD REMAIN IN THE 80S.

SUNDAY NIGHT AND MONDAY...BOTH THE GFS AND ECMWF SHOW ANOTHER H5
TROUGH TRACKING EAST-SOUTHEAST ACROSS THE PLAINS. ASCENT AHEAD OF
THE TROUGH MAY LEAD TO AN MCS DEVELOPING ACROSS WESTERN KS AND
WESTERN NE THAT MAY TRACK EAST-SOUTHEAST ACROSS THE CWA SUNDAY NIGHT
INTO MONDAY MORNING. MONDAY HIGHS WILL ONCE AGAIN BE IN THE LOWER TO
MID 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1217 PM CDT TUE JUL 23 2013

VERY UNCERTAIN FORECAST IN TERMS OF LOCATION/TIMING/INTENSITY OF
THUNDERSTORM POTENTIAL. FOR THE NEAR TERM...APPEARS MORNING
CONVECTION WILL DELAY REDEVELOPMENT AND COULD SAVE STRONGER STORMS
FOR SOUTH OF THE TERMINALS. HAVE GONE WITH VCTS FOLLOWED BY VCSH
FOR THE OVERNIGHT HOURS AND WILL MONITOR FOR UPDATES. DID
INTRODUCE MVFR CIGS POST MAIN COLD FRONT FOR THE MORNING HOURS ALL
SITES BUT EXPECT THIS WOULD MIX OUT LATE MORNING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JL
LONG TERM...GARGAN
AVIATION...67
Hazardous weather outlook, Jul 23, 4:08 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
408 AM CDT TUE JUL 23 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-240915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
408 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS MORNING NORTH OF
INTERSTATE 70.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF
INTERSTATE 70 THIS AFTERNOON AND EVENING. THESE STORMS MAY BE
SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL AS THE PRIMARY
HAZARDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ALTHOUGH PERIODIC CHANCES FOR MORE THUNDERSTORMS WILL EXIST
THROUGH THE REMAINDER OF THE WEEK...THURSDAY NIGHT AND SUNDAY NIGHT ARE
THE MOST PROBABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 23, 11:55 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1155 AM CDT TUE JUL 23 2013

KSZ008-231730-
REPUBLIC-
1155 AM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REPUBLIC COUNTY...

THROUGH 1230 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 30 MPH
ACROSS PORTIONS OF CENTRAL REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE BELLEVILLE AND CUBA.

&&

LAT...LON 3993 9771 3979 9740 3965 9752 3965 9754
      3981 9784
TIME...MOT...LOC 1655Z 305DEG 27KT 3983 9771

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:22 AM CDTSpecial Weather StatementTOPRepublic38 min
Jul 23, 11:42 AM CDTAreal Flood AdvisoryTOPRepublic, Washington2 hr
Jul 23, 11:55 AM CDTSpecial Weather StatementTOPRepublic35 min
Jul 23, 12:34 PM CDTSevere Thunderstorm WarningTOPCloud, Republic26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.